Thunderstorm Wind, Cloud
- When
- August 24, 2:07 AM CST to 2:08 AM CST
- Where
- Cloud County, 2.75 mi ENE of Rice
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.580, -97.520
Reported by personal weather station.
Scattered storms produced severe outflow winds over north central Kansas during the early morning on 08/24.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered storms produced severe outflow winds over north central Kansas during the early morning on 08/24.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 23, 11:23 PM CST, 2 hours 44 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 1223 AM CDT Sat Aug 24 2024 .KEY MESSAGES... - Heat Advisory has been issued for Saturday and Sunday with heat indices forecast to reach 105-110 degrees. - Still hot on Monday, followed by gradual improvement throughout the work week. - Small rain chances exist in far northern and eastern KS overnight into Saturday morning; otherwise chances remain low until Thursday. && .DISCUSSION... Issued at 255 PM CDT Fri Aug 23 2024 This morning's showers and isolated storms have finally pushed east of the area early this afternoon leaving a mix of clouds and sun, though northeastern portions of the area have been slower to clear out. Those locations won't have as much time to reach the 80s and may struggle to do so, whereas southern and western locations could still reach around 90 degrees. Heading into Saturday, the upper ridge dominating the Southern Plains will start to have more of an influence on our local weather. Overnight into the morning, embedded vorticity maxima are progged to eject out of the trough off the west coast and into the southwest flow over the Rockies, helping to deepen sfc low pressure in southwest KS. A 40 kt LLJ is also progged to develop and usher in warmth and moisture. The nose of the jet looks to set up the better speed convergence towards the KS/NE border overnight before weakening around sunrise. The HRRR appears to be the only one of the CAMs depicting spotty showers across the area overnight, whereas most other guidance favors north of the border. Have focused PoPs in our northern tier of counties before sunrise as this lines up with where the better ascent should be. After sunrise through late morning, the rain chances shift mainly east of the area along an axis near or east of the KC metro. This is where the best isentropic lift resides by that time, as well as the moisture axis. Have kept small PoPs in far eastern portions of the area, though HREF members have generally favored this activity to stay east with the exception of the HRRR. The aforementioned rain chances and lingering cloud debris led to a bit of uncertainty on heat potential in far eastern portions of the area, but with the rain more likely east, current thinking is that its impacts on temperatures here should remain minimal. Dew points look to be higher in eastern locations as well, so combining the hot and humid conditions leads to heat indices forecast in the 105-110 degree range area-wide. Sunday may see slightly lower dew points but hotter temperatures with a thermal ridge overhead, so heat indices look similar. As such, a Heat Advisory has been issued for the entire area Saturday afternoon through early Sunday evening. A weak frontal boundary looks to develop in the Plains Monday, but it may struggle to actually reach our area, especially early enough to have a meaningful impact. Highs are still forecast in the upper 90s with slightly lower dew points again, so will need to keep an eye to see if heat headlines would be needed for part of the area that day as well. Subtle perturbations ejecting out of the main trough axis out west could bring on and off rain chances early in the work week, which could impact temperatures as well. However, there is still enough variation in the guidance to keep PoPs low through Wednesday. The upper ridge at least looks to flatten during that time frame and lose its grip on us, helping to bring a gradual cooling trend through the week. By Thursday and especially Friday, we should see more meaningful relief as the main trough pushes a stronger cold front through the area with better (30-40%) rain chances. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1222 AM CDT Sat Aug 24 2024 VFR conditions are expected to continue through the period at all sites. There may be a few isolated showers/storms that pop up over the next 6 hours that could briefly impact KMHK, but confidence was not high enough to include them in TAFs. Better chances of storms should stay north of the terminals. By this afternoon, winds will increase out of the south, sustained between 10-15 mph with gusts to 25 mph at times. Gusts should begin to weaken around sunset Saturday as the BL decouples. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM this afternoon to 8 PM CDT Sunday for KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023- KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040- KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && DISCUSSION...Picha AVIATION...Griesemer
Hazardous Weather Outlook National Weather Service Topeka KS 154 PM CDT Fri Aug 23 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-241900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 154 PM CDT Fri Aug 23 2024 ...HEAT ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 8 PM CDT SUNDAY... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A Heat Advisory has been issued for the entire area 1 PM Saturday through 8 PM Sunday. Heat indices are forecast to be reach 105 to 110 degrees both days. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
219 AM CDT Sat Aug 24 2024
KSZ008-020-240800-
Republic-Cloud-
219 AM CDT Sat Aug 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN REPUBLIC AND CLOUD
COUNTIES THROUGH 300 AM CDT...
At 219 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Jamestown, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to outdoor
objects and vegetation is possible.
Locations impacted include...
Concordia, Jamestown, Norway, and Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3973 9792 3977 9752 3940 9746 3937 9792
TIME...MOT...LOC 0719Z 253DEG 20KT 3952 9785
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PrietoSpecial Weather Statement
National Weather Service Topeka KS
302 AM CDT Sat Aug 24 2024
KSZ009-020-021-240845-
Clay-Cloud-Washington-
302 AM CDT Sat Aug 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON...
NORTHERN CLAY AND NORTHEASTERN CLOUD COUNTIES THROUGH 345 AM CDT...
At 302 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Clyde, moving east at 25 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Clyde, Clifton, Morganville, Green, Palmer, Aurora, and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3944 9753 3964 9758 3967 9701 3940 9700
TIME...MOT...LOC 0802Z 269DEG 22KT 3953 9744
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
PrietoSpecial Weather Statement
National Weather Service Topeka KS
303 AM CDT Sat Aug 24 2024
KSZ008-240845-
Republic-
303 AM CDT Sat Aug 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN REPUBLIC COUNTY THROUGH
345 AM CDT...
At 303 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Formoso, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to vegetation is
possible.
Locations impacted include...
Belleville, Scandia, Courtland, Republic, Munden, and Narka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4000 9742 3993 9737 3992 9737 3974 9793
4000 9793
TIME...MOT...LOC 0803Z 241DEG 27KT 3984 9795
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
PrietoThe Grand Island radar (KUEX), 114 km away, was scanning. The volume nearest the first event began at 08:08 UTC.
1 thunderstorm wind. Local standard time, as filed.
Reported by personal weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200324.